MAUDE Adverse Event Report: GN HEARING A/S BELTONE IMAGINE; HEARING AID, , AIR CONDUCTION WITH WIRELESS TECHNOLOGY

GN HEARING A/S BELTONE IMAGINE; HEARING AID, , AIR CONDUCTION WITH WIRELESS TECHNOLOGY
Model Number 20623200
Medical Device Problem Codes Overheating of Device (1437); Battery Problem (2885)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/04/2023
Type of Reportable Event Malfunction
Event or Problem Description
In the morning (8:00 - 9:00) of 04oct2023 in spain, the user left her home wearing her hearing instruments.The charger was left plugged in (being charged).At around lunchtime (13:30 - 14:00), the patient received a phone call from a neighbor because there was smoke coming out of her home.The police and firefighters were also called.The firefighters cut off the electricity supply, identified the root case and ventilated the house.The charger was found plugged in and burning.The incident did not cause any patient harm, however the stand on which the charger was placed was damaged.
 
Additional Manufacturer Narrative
Manufacturer's ref (b)(4).Technical investigation concluded: a dhr review have been completed.No deviation or changes were found during manufacturing of the device.This is an initial report.Investigation is still in progress; a final report will be submitted upon completion.
 
Event or Problem Description
In the morning (8:00 - 9:00) of 04oct2023 in spain, the user left her home wearing her hearing instruments.The charger was left plugged in (being charged).At around lunchtime (13:30 - 14:00), the patient received a phone call from a neighbor because there was smoke coming out of her home.The police and firefighters were also called.The firefighters cut off the electricity supply, identified the root case and ventilated the house.The charger was found plugged in and burning.The incident did not cause any patient harm, however the stand on which the charger was placed was damaged on 08dec2023, no further follow up received.No further follow up is expected.
 
Additional Manufacturer Narrative
Manufacturer's ref# (b)(4).Technical investigation concluded: a dhr review have been completed.No deviation or changes were found during manufacturing of the device.This is an initial report.Investigation is still in progress; a final report will be submitted upon completion.On 08dec2023, date in h4 corrected to reflect the manufacturing date.Manufacturer's investigation conclusion: device investigation concluded by an independent expert agency.The incident is consistent with an internal battery fault.Significant damage to the battery windings and bulging of the cell case are consistent with an internal fault and thermal runaway.Thermal damage to the unit is localized to the area immediately surrounding the cell.Thermal damage on the inside of the unit is in areas that have no thermal damage on the exterior.No evidence of externally applied heat was identified.The charger circuit fault is not a likely cause of the battery failure.The incident circuit charged an exemplar cell with no overcharging observed, consistent with a working exemplar charger.Overcharging the cell would require failures of both the battery charger circuit and the secondary protection in the cell.No thermal damage or low resistance faults were identified on the charger printed circuit board.The printed circuit board is coated in soot, but the board appears to be undamaged.X-ray and electrical measurements identified no damage to pcb traces, the charger ic, or other electronic component.The clinical investigation concluded: it has been reported that the user had left her home in the morning while the charger was plugged in, being charged.At lunchtime she received a call from her neighbour because the neighbour had noticed smoke coming out of the home, in this context, the firefighters and police were called.The firefighters had cut off the electricity supply, identified the root cause and ventilated the house.The charger was found plugged in and burning.There was no harm to any people, however the charger did produce a burn mark on the shelf which it was located on.The hearing aids were not in the charger at the time of the event.Original accessories were used.Investigation of the charger itself was done by an exponent, and found results consistent with thermal runway, which is related to manufacturing issues with the battery.A damaged power supply or a power supply of very poor quality could lead to burn injuries and in rare conditions there is a small risk that a wrong charging or discharging or a battery thermal runway can lead to high temperatures or fire accidents.The chargers have been tested according to applicable safety standards.As a precaution to avoid high temperatures, the user guide includes a caution only to use the gn hearing power supply and avoid using damaged power supplies.These risks are reduced as far as possible and the probability of occurrence of these events is considered very low.There are no new clinical aspects (e.G., unforeseen use or clinical conditions) discovered from this event.Therefore, it is concluded that the current clinical evaluation and risk/benefit conclusion herein are sufficient.Risk assessment: the residual risk after the risk control measure(s) is acceptable.No new hazardous situations revealed and no need to update the risk register.Capa investigation has identified preliminary root cause to be related to battery manufacturing issue.Gn is no longer using this battery manufacturer (gp) now.Therefore, the new chargers produced with the new battery is expected not to have this issue.And so far there have been no reports suggesting that.Final problem description has been identified as thermal runaway of the internal battery in c1 charger at high state of charge (premium chargers).Possible root causes include manufacturing issues such as a burr or contamination within the cell windings.No evidence was identified to indicate overheating of the usb port.Manufacturer's investigation is final.This is final report.

Brand Name
BELTONE IMAGINE
Common Device Name
HEARING AID, , AIR CONDUCTION WITH WIRELESS TECHNOLOGY
Manufacturer (Section D)
GN HEARING A/S
lautrupbjerg 7
ballerup, 2750
DA  2750
Manufacturer Contact
akanksha roy
lautrupbjerg 7
ballerup, 2750
DA   2750
MDR Report Key18091540
Report Number3005650109-2023-00143
Device Sequence Number6669843
Product Code OSM
UDI-Device Identifier05708296147120
UDI-Public05708296147120
Combination Product (Y/N)N
Initial Reporter CountrySP
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Other,Foreign,User Facility
Initial Reporter Occupation Other Health Care Professional
Remedial Action Other
Type of Report Initial,Followup
Report Date (Section B) 12/08/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Model Number20623200
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/01/2023
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/09/2023
Supplement Date Received by Manufacturer10/09/2023
Initial Report FDA Received Date11/08/2023
Supplement Report FDA Received Date12/08/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured09/06/2019
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age44 YR
Patient SexFemale